Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 52, NWS Marquette, MI

July 21, 2002Delta County, Menominee County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 21, 2002, 6:39 PM EDT for Delta County, Menominee County, Michigan. It was in force for 66 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 21, 2002, 6:39 PM EDT (22:39 UTC)
Expired
Jul 21, 2002, 7:45 PM EDT
In force
66 min
Issued by
NWS Marquette, MI
Area
Whole counties

Counties Delta County, MI, Menominee County, MI

The radar

The Marquette radar (KMQT), 101 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 7:09 PM EDTThunderstorm Wind 55 ECarney, MIOne to two inch diameter tree branches were broken off.
Jul 21, 7:09 PM EDTThunderstorm Wind 65 EIngalls, MISeveral large trees and power lines were blown down.
Jul 21, 7:09 PM EDTThunderstorm Wind 65 EStephenson, MISeveral large trees were blown down.
Jul 21, 7:14 PM EDTThunderstorm Wind 55 ERapid River, MIOne to two inch diameter tree branches were broken off.
Jul 21, 7:50 PM EDTThunderstorm Wind 55 ERock, MITree branches up to three inches in diameter were broken off.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 5:25 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 10.7 hours before the alert went out and 380 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2002-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2002-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2407 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

780 
WUUS53 KMQT 212239
SVRMQT
MIC041-109-212345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
639 PM EDT SUN JUL 21 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MENOMINEE COUNTY IN SOUTH CENTRAL UPPER MICHIGAN
  DELTA COUNTY IN SOUTH CENTRAL UPPER MICHIGAN

* UNTIL 745 PM EDT (645 PM CDT)

* AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM NEAR LA BRANCHE...OR ABOUT 17 MILES   
  NORTHWEST   OF ESCANABA. THE STORM WAS MOVING EAST AT 65 MILES AN  
  HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRAMPTON AT 645 PM EDT
  GLADSTONE...ESCANABA...RAPID RIVER AT 650 PM EDT
  STONINGTON...ENSIGN AT 655 PM EDT
  FAYETTE...NAHMA AT 705 PM EDT (605 PM CDT)
  GARDEN AT 710 PM EDT

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
THUNDERSTORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70
MPH. WINDS THIS HIGH CAN TOPPLE TREES AND POWER LINES AND CAUSE MINOR
STRUCTURAL DAMAGE.

NNNN

JLA/TRH
WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 4:10 PM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 21, 4:10 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
410 PM EDT SUN JUL 21 2002

...FORECAST QUANDARY IS SEVERE THUNDERSTORM AND HEAVY RAIN POTENTIAL
TONIGHT ACROSS CWA...

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10PM EDT FOR GOGEBIC...
ONTONAGON...HOUGHTON...BARAGA...MARQUETTE...DICKINSON...AND
MENOMINEE COUNTIES...

CURRENTLY...SHORTWAVE ROTATING AROUND LOW PRESSURE OVER FAR NORTHERN
QUEBEC APPROACHING CWA. RIDGE OUT WEST HAS GREAT LAKES REGION UNDER
A NORTHWESTERLY FLOW AT 500MB. STRONG CAP OVER NORTHERN WI HAS
DIRECTED CONVECTION TO FAR WESTERN EDGE OF CWA. HOWEVER...SURFACE
LOW OVER WESTERN QUEBEC WITH FRONT STRETCHING THROUGH MN INTO
CENTRAL PLAINS...WILL HELP BREAK THAT AND BEGIN TO INITIATE
CONVECTION ACROSS CWA EARLY THIS EVENING. SURFACE DEWPOINTS OVER
WESTERN CWA ARE IN THE LOWER TO MIDDLE 70S WITH TEMPS IN THE
80S...AND GREATEST MSAS 3HR PRESSURE CHANGE IS PUSHING INTO WESTERN
PORTION OF CWA.

ETA AND AVN INITIALIZED HGHTS AND UPPER LEVEL WINDS WELL...BUT ETA
DOES NOT SEEM TO HAVE A GOOD HANDLE ON 500MB AND 850MB TEMPS...AND
850MB DEWPOINTS. AVN MATCHES TEMPS AND DEWPOINTS BETTER SUGGESTING
WARM AIR IS FURTHER NORTH-NORTHWEST.

FOR TONIGHT...THREAT OF HEAVY RAIN AND POSSIBLE FLOODING EXISTS BUT
MODELS DIFFER IN LOCATIONS OF QPF OVERNIGHT. LOOKING AT EDGE OF
FRONTOGENESIS SUGGESTS THAT SOUTH AND EASTERN ZONES WILL SEE BRUNT
OF RAINFALL. NOSE OF LOW LEVEL JET AT 850MB...850-700MB
CONVERGENCE...850MB DEWPOINTS...AND LOW TO MID LEVEL LAPSE RATES
FROM AVN ARE ALSO HIGHEST IN THIS REGION. PRECIPITABLE WATER AMOUNTS
OF 2 TO 2.5 INCHES FROM ETA AND AVN ALSO PEAK IN THIS AREA. KMPX
SOUNDING FROM 12Z HAD 1.93 INCHES. QPF AMOUNTS FROM ETA AND AVN SHOW
ABOUT 2 TO 4 INCHES MAY FALL OVERNIGHT WITH THE AVN MORE AGGRESSIVE
AND MORE NORTHERLY IN PLACEMENT. LOWS TONIGHT LOOK TO BE IN THE UPPER
60S TO AROUND 70 AGAIN.

500MB VORT MAX PASSES OVER CWA OVERNIGHT INTO EARLY TOMORROW AND
BOTH ETA AND AVN SHOW SIGNIFICANT DRYING BEHIND FRONT FOR WEST AND
CENTRAL PORTIONS OF CWA BY 12Z MONDAY...AND OVER EASTERN PORTIONS BY
15Z. WITH THE PRESENCE OF RESIDUAL MOISTURE BELOW 850MB BEHIND COLD
FRONT...DAYTIME HEATING MONDAY AFTERNOON WILL LIKELY CAUSE SOME CU
TO DEVELOP...BUT NO PRECIP IS EXPECTED. HIGHS SHOULD REACH THE LOW
70S INLAND...WITH COOLER TEMPS NEAR THE LAKE SUPERIOR SHORELINE.

RIDGE OVER WESTERN CONUS STRENGTHENS SLIGHTLY AND SURFACE HIGH
PRESSURE BUILDS FOR TUESDAY AND WEDNESDAY. DAYTIME HIGHS SHOULD STAY
IN THE LOW 70S...WITH THE COOLER TEMPS AGAIN NEAR THE LAKE SUPERIOR
SHORE UNDER A NORTHERLY FLOW. AN APPROACHING SHORTWAVE UNDER A
NORTHWESTERLY FLOW ALOFT WILL BRING INCREASING CLOUDS LATE WEDNESDAY
NIGHT. SHOWERS WILL SPREAD FROM WEST TO EAST STARTING THURSDAY
AFTERNOON AND SERIES OF SHORTWAVES WILL FOLLOW INTO WEEKEND AS
NORTHWESTERLY FLOW ALOFT CONTINUES.

MRF SHOWS MORE MOISTURE WITH SHORTWAVES ON FRIDAY AND WILL INTRODUCE
A CHANCE OF SHOWERS FOR THAT DAY. WARM FRONT BECOMES STALLED NEAR
CWA SATURDAY NIGHT INTO SUNDAY. ALTHOUGH WEAK UPPER LEVEL RIDGING
ALONG WITH A DECREASE IN LAYER RH EXISTS FOR SUNDAY...LOW CONFIDENCE
IN NCEP ENSEMBLES MAKE IT HARD TO DETERMINE IF SUNDAY WILL BE DRY OR
NOT. GIVEN UPPER AIR PATTERN DO NOT FIND IT OUT OF THE QUESTION TO
RUN A CHANCE OF SHOWERS THROUGH NEXT WEEKEND.

COORD WITH APX AND GRB...THANKS.

.MQT...NONE.

LAROSA

In the hours before

Local storm report, Jul 21, 5:59 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
559 PM EDT SUN JUL 21 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0539 PM    2 N REPUBLIC              MI   WIND DAMAGE
07/21/02   MARQUETTE                     TREE DAMAGE

0555 PM    9 S ISHPEMING             MI   WIND DAMAGE
07/21/02   MARQUETTE                      2 FT. DIAMETER TREE DOWN
                                          SWING SET DOWN

CVKING
Local storm report, Jul 21, 6:08 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
608 PM EDT SUN JUL 21 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    REPUBLIC                  MI   2.00 INCH HAIL
07/21/02   MARQUETTE

0600 PM    9 SW ISHPEMING            MI   WIND DAMAGE
07/21/02   MARQUETTE                      1-2 FT DIAMETER TREES DOWN

CVKING
Local storm report, Jul 21, 6:12 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
612 PM EDT SUN JUL 21 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    REPUBLIC                  MI   2.00 INCH HAIL
07/21/02   MARQUETTE

0600 PM    9 SW ISHPEMING            MI   WIND DAMAGE
07/21/02   MARQUETTE                      1-2 FT DIAMETER TREES DOWN

0600 PM    2 E CRYSTAL FALLS         MI   .75 INCH HAIL
07/21/02   IRON

CVKING
Special weather statement, Jul 21, 6:29 PM EDT, 10 minutes before
MIZ002>004-009-212300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
629 PM EDT SUN JUL 21 2002

...SEVERE THUNDERSTORM WATCH FOR GOGEBIC ONTONAGON HOUGHTON AND
BARAGA COUNTIES CANCELLED...

AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS HAD MOVED OUT OF GOGEBIC...ONTONAGON...
HOUGHTON...AND BARAGA COUNTIES. THE SEVERE THUNDERSTORM WATCH WHICH
WAS IN EFFECT FOR THESE COUNTIES UNTIL 10 PM HAS THUS BEEN
CANCELLED.

ALTHOUGH THE SEVERE WEATHER THREAT HAS DIMINISHED...LINGERING
SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN THIS
EVENING. EXPECT THE SHOWERS AND THUNDERSTORMS TO DIMINISH BY LATE
EVENING.

IF YOU COME ACROSS STANDING WATER ON ROADS WHILE DRIVING...FIND AN
ALTERNATIVE ROUTE AS THE WATER MAY BE DEEPER THAN YOU THINK. ONLY
SIX INCHES OF QUICK MOVING WATER CAN FLOAT A CAR. DO NOT TOUCH
DOWNED POWER LINES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST WEATHER STATEMENTS AND INFORMATION.

KC
Local storm report, Jul 21, 6:37 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
637 PM EDT SUN JUL 21 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    REPUBLIC                  MI   2.00 INCH HAIL
07/21/02   MARQUETTE

0600 PM    9 SW ISHPEMING            MI   WIND DAMAGE
07/21/02   MARQUETTE                      1-2 FT DIAMETER TREES DOWN

0600 PM    2 E CRYSTAL FALLS         MI   .75 INCH HAIL
07/21/02   IRON

0620 PM    5 E SAWYER AIRPORT        MI   WIND DAMAGE
07/21/02   MARQUETTE                      1-2 FT DIAMETER DOWN

0620 PM    10 S MARQUETTE            MI   WIND DAMAGE
07/21/02   MARQUETTE                      60 FT TALL TREE DOWN POWER
                                          LIINES DOWN

CVKING
Local storm report, Jul 21, 6:39 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
639 PM EDT SUN JUL 21 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    REPUBLIC                  MI   2.00 INCH HAIL
07/21/02   MARQUETTE

0600 PM    9 SW ISHPEMING            MI   WIND DAMAGE
07/21/02   MARQUETTE                      1-2 FT DIAMETER TREES DOWN

0600 PM    2 E CRYSTAL FALLS         MI   .75 INCH HAIL
07/21/02   IRON

0620 PM    5 E SAWYER AIRPORT        MI   WIND DAMAGE
07/21/02   MARQUETTE                      1-2 FT DIAMETER DOWN

0620 PM    10 S MARQUETTE            MI   WIND DAMAGE
07/21/02   MARQUETTE                      60 FT TALL TREE DOWN POWER
                                          LIINES DOWN

0630 PM    7 E IRON MOUNTAIN         MI   WIND DAMAGE
07/21/02   DICKINSON                      2 FT DIAMETER TREE DOWN

CVKING

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:22 AM EDTSpecial Marine WarningMQT113 min
Jul 21, 4:22 AM EDTSpecial Marine WarningMQT113 min
Jul 21, 4:22 AM EDTSpecial Marine WarningMQT113 min
Jul 21, 4:26 AM EDTSpecial Marine WarningMQT34 min
Jul 21, 4:28 PM EDTSevere Thunderstorm WarningMQTGogebic, Houghton, Iron, Ontonagon62 min
Jul 21, 4:47 PM EDTSevere Thunderstorm WarningMQTBaraga43 min
Jul 21, 5:26 PM EDTSevere Thunderstorm WarningMQTMarquette64 min
Jul 21, 5:48 PM EDTSpecial Marine WarningMQT57 min
Jul 21, 5:48 PM EDTSpecial Marine WarningMQT57 min
Jul 21, 6:19 PM EDTSevere Thunderstorm WarningMQTAlger56 min
Jul 21, 6:29 PM EDTSevere Thunderstorm WarningMQTMarquette16 min
Jul 21, 6:43 PM EDTSpecial Marine WarningMQT62 min
Jul 21, 6:43 PM EDTSpecial Marine WarningMQT62 min
Jul 21, 6:45 PM EDTSpecial Marine WarningMQT60 min
Jul 21, 6:45 PM EDTSpecial Marine WarningMQT60 min
Jul 21, 6:45 PM EDTSpecial Marine WarningMQT60 min
Jul 21, 6:52 PM EDTSevere Thunderstorm WarningMQTSchoolcraft68 min
Jul 21, 7:14 PM EDTSevere Thunderstorm WarningMQTAlger61 min
Jul 21, 7:18 PM EDTSpecial Marine WarningMQT87 min
Jul 21, 7:18 PM EDTSpecial Marine WarningMQT87 min
Jul 21, 7:29 PM EDTSevere Thunderstorm WarningMQTLuce76 min
Jul 21, 7:43 PM EDTSpecial Marine WarningMQT62 min
Jul 21, 7:43 PM EDTSpecial Marine WarningMQT62 min
Jul 21, 7:43 PM EDTSpecial Marine WarningMQT62 min
Jul 21, 7:57 PM EDTSevere Thunderstorm WarningMQTSchoolcraft18 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.